Mississippi, 2014

Flash Flood and Hail in Mississippi, September 16 to 18, 2014

September 16 to 18, 2014 · NWS JAN · 2 events in 2 counties and zones

An upper level disturbance interacted with a moist and unstable airmass to produce afternoon showers and thunderstorms. Some of these storms produced flooding and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level disturbance interacted with a moist and unstable airmass to produce afternoon showers and thunderstorms. Some of these storms produced flooding and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 16, 1:50 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Sep 16, 1:50 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT TUE SEP 16 2014

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...WATER VAPOR
IMAGERY/RUC ANALYSIS HAD A SHORTWAVE MOVING OVER NORTHERN
MISSISSIPPI THIS AFTERNOON THAT WAS HELPING SUPPORT A WEAK COLD
FRONT DRIFT THROUGH OUR CWA. LATEST SURFACE ANALYSIS HAD THIS COLD
FRONT SOUTH OF INTERSTATE 20 AND A 1022MB HIGH CENTERED OVER THE MID
MISSISSIPPI RIVER VALLEY. LOCAL RADARS WERE SHOWING ISOLATED SHOWERS
AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. THE COLD FRONT MAY
DRIFT JUST SOUTH OF OUR CWA BY THIS EVENING ENDING RAIN CHANCES BUT
WL CARRY LOW POPS ACROSS THE HIGHWAY 84 CORRIDOR FOR NOW. THE
SURFACE HIGH WILL SHIFT EAST AND WEAKEN TONIGHT INTO WEDNESDAY.
ALTHOUGH THE SHORTWAVE WILL SHIFT EAST TONIGHT AS WELL...RIDGING
ALOFT WILL AMPLIFY IN THE WEST WHILE UPPER LEVEL TROUGHING DEEPENS
IN THE EAST RESULTING IN A NORTHWEST FLOW ALOFT OVER OUR CWA. THIS
WILL HELP THE COLD FRONT DRIFT SOUTH OF OUR CWA BY WEDNESDAY MORNING
AND THEN STALL NEAR THE GULF COAST. SLIGHTLY COOLER AND DRIER AIR IS
EXPECTED OVER OUR CWA WEDNESDAY. THE 12Z TUE JAN SOUNDING SHOWED A
PW OF 1.95INCHES. BY 12Z WEDNESDAY PWS ARE EXPECTED TO BE AROUND AN
INCH AND A THIRD. SURFACE DEW POINTS WILL DROP IN THE 60S OVERNIGHT
ALLOWING MOST SITES TO BOTTOM OUT IN THE MID 60S WEDNESDAY MORNING.
NORMAL LOWS FOR THIS TIME OF THE YEAR RUN 63-66F. NORTHWEST FLOW
ALOFT WL CONTINUE OVER OUR REGION THROUGH THURSDAY NIGHT AND MODELS
AGREE THAT A COUPLE OF SUBTLE SHORTWAVES WILL SET OFF CONVECTION
UPSTREAM WEDNESDAY AND THURSDAY AFTERNOONS THAT MAY MOVE INTO OUR
DELTA REGION EACH EVENING. THE WESTERN PORTION OF STALLED COLD FRONT
WILL DRIFT BACK NORTH A BIT WEDNESDAY AND THURSDAY RESULTING IN A
CHANCE FOR ISOLATED STORMS OVER OUR SOUTHWEST EACH AFTERNOON AS
WELL. A MUCH DRIER AIRMASS WILL RESIDE EAST OF MISSISSIPPI AND
SPREAD INTO OUR EASTERN ZONES LIMITING RAIN CHANCES THERE WEDNESDAY
AND THURSDAY. NORMAL HIGHS RUN NEAR 87F. AFTERNOON TEMPERATURES ARE
EXPECTED TO TOP OUT A COUPLE DEGREES ABOVE NORMAL EACH AFTERNOON.
/22/

.LONG TERM...FRIDAY THROUGH NEXT TUESDAY...GLOBAL MODELS CONTINUE TO
SHOW DECENT AGREEMENT ON THE PATTERN EVOLUTION THROUGH THE MED
RANGE. THE PATTERN WILL BE ONE OF TRANSITION WITH A NW FLOW TYPE
REGIME IN PLACE A WE WRAP UP THE WEEK...FOLLOWED BY A BRIEF PERIOD
OF S/WV RIDGING...THEN A SHIFT TO A MORE AMPLIFIED PATTERN FOR THE
FIRST HALF OF NEXT WEEK WITH A EASTERN CONUS TROUGH. WHAT HAS
CHANGED OVER THE LAST 24 HRS IS NOW THE EURO/GFS ARE IN BETTER
AGREEMENT NOW ON THE PERIOD FOR EARLY NEXT WEEK. TIMING IS MUCH
BETTER ON THE TROUGH AMPLIFICATION AND SOUTHWARD PUSH OF A DECENT
LATE SEP COOL FRONT.

FOR FRI...THE NW FLOW PATTERN WILL HELP PUSH A BACKDOOR FRONT INTO
PART OF THE CWA. OVERALL DRIER AIR WILL MOVE IN BY FRI ALLOWING FOR
LESS PRECIP CHANCES INTO SAT. MOISTURE WILL RETURN FOR SUN INTO MON
AS THE LARGER TROUGH TAKES SHAPE AND PUSHES A STRONGER FRONT OUR
WAY. BETTER PRECIP CHANCES LOOK TO RETURN FOR PART OF SUN INTO EARLY
MON AS MOISTURE GETS FOCUSED ALONG AND AHEAD OF THE FRONT. THERE
AREA INDICATIONS THAT THE MOISTURE COULD BE ON THE HIGH SIDE AS
LEFTOVER MOISTURE FROM T.S. ODILE MAY MAKE ITS WAY INTO THE REGIONAL
CIRCULATION AS OUR FRONTAL SYSTEM TAKES SHAPE EARLY NEXT WEEK.

TEMPS WILL CONTINUE TO RUN ABOVE CLIMO NORMS FROM THU-SUN. SOME
LOCATIONS (E/NE) MAY SEE LOWS NEAR NORMAL FRI MORN BUT THEN WARM
AGAIN OVER THE WEEKEND. CONDITIONS LOOK TO SHIFT TO MORE SEASONAL
READINGS AFTER THE FRONT WITH SOME POTENTIAL FOR BELOW NORMAL
READINGS IF THE PATTERN CAN BECOME MORE AMPLIFIED. /CME/

&&

.AVIATION...VFR CONDITIONS PREVAIL ACROSS ALL TAF SITES THIS
AFTERNOON AND THIS WILL CONTINUE THROUGH MUCH OF THE PERIOD. AN
ISOLATED SHOWER OR THUNDERSTORM MAY BRING A BRIEF BOUT OF MVFR/IFR
CEILINGS THIS AFTERNOON AND EVENING AT HBG AS A WEAK COLD FRONT
MOVES ACROSS THE AREA. MUCH OF THIS ACTIVITY IS FORECAST TO
DISSIPATE SHORTLY AFTER SUNSET THIS EVENING.  VFR CONDITIONS WILL
CONTINUE OVERNIGHT TONIGHT...BUT SOME MVFR VISIBILITIES DUE TO
PATCHY FOG CAN'T BE RULED OUT EARLY WEDNESDAY MORNING. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       66  91  67  90 /   9   4   4  16
MERIDIAN      64  91  64  89 /  10   3   4   6
VICKSBURG     64  91  65  88 /   9   3   5  18
HATTIESBURG   70  93  69  91 /  26  15   7  14
NATCHEZ       67  91  69  87 /  20  13  14  30
GREENVILLE    64  89  68  88 /   4   2  16  25
GREENWOOD     64  90  65  88 /   4   3  12  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/CME/15
Hazardous weather outlook, Sep 16, 1:23 PM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT TUE SEP 16 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
223 PM CDT TUE SEP 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

15

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Sep 16, 6:37 PM CST, 53 minutes before
MSZ074-170120-
FORREST MS-
737 PM CDT TUE SEP 16 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
737 PM CDT TUE SEP 16 2014

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAIN WAS LOCATED FROM HATTIESBURG TO JUST NORTH OF BROOKLYN
...MOVING SOUTH AT 10 MPH. RAINFALL AMOUNTS DURING THE PAST
ONE AND A HALF HOURS HAVE BEEN FROM ONE TO TWO INCHES. BE SURE
TO USE CAUTION ON ROADWAYS WITH PONDING OF WATER.

PEOPLE IN CENTRAL FORREST COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3106 8933 3115 8933 3136 8934 3139 8914
      3107 8914 3106 8918 3105 8932
TIME...MOT...LOC 0034Z 353DEG 7KT 3127 8921

MRM

The radar

The Mobile radar (KMOB), 121 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Forrest

When
September 16, 7:30 PM CST to 9:30 PM CST
Where
Forrest County, 1.37 mi ESE of Petal to 2.69 mi ESE of Petal
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.340, -89.250

A few roads were flooded in Petal, including Main Street and Elizabeth Circle. Ankle to knee deep water occurred on Cameron Street along with high water in area yards. The road was blocked due to flooding at Jackson and North Main Street.

Hail, Winston

When
September 18, 12:35 PM CST
Where
Winston County, 1.38 mi S of Gum Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.210, -89.050

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537054, 537055.